Alert archive / North Carolina / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 166, NWS Blacksburg, VA
NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 3, 1998, 6:10 PM EDT for Rockingham County, North Carolina. It was in force for 60 min. 10 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Jun 3, 1998, 6:10 PM EDT (22:10 UTC)
- Expired
- Jun 3, 1998, 7:10 PM EDT
- In force
- 60 min
- Issued by
- NWS Blacksburg, VA
- Area
- Whole counties
County Rockingham County, NC
The radar
The Roanoke radar (KFCX), 83 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 6:30 PM EDT | Hail 0.88 | Eden, NC | |
| Jun 3, 6:30 PM EDT | Hail 1.5 | Wentworth, NC | |
| Jun 3, 6:40 PM EDT | Hail 2 | Reidsville, NC | |
| Jun 3, 6:44 PM EDT | Hail 1 | Reidsville, NC | |
| Jun 3, 6:48 PM EDT | Hail 2.25 | Reidsville, NC | |
| Jun 3, 6:50 PM EDT | Hail 2.75 | Reidsville, NC | |
| Jun 3, 6:50 PM EDT | Hail 1.25 | Reidsville, NC | |
| Jun 3, 6:50 PM EDT | Thunderstorm Wind | Reidsville, NC | |
| Jun 3, 6:51 PM EDT | Hail 2.5 | Reidsville, NC | |
| Jun 3, 7:00 PM EDT | Hail 1.5 | Reidsville, NC |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 5:00 PM EDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 10.2 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2315 m above ground
- 0-6 km bulk shear
- 49 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 149 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
656 WUUS01 KRNK 032209 RRA SVRRNK NCC157-032310- BULLETIN--IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 610 PM EDT WED JUN 3 1998 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... ROCKINGHAM COUNTY IN NORTH CENTRAL NORTH CAROLINA. * UNTIL 710 PM EDT. * AT 610 PM EDT... BLACKSBURG DOPPLER RADAR AND SPOTTER REPORTS INDICATED A SEVERE THUNDERSTORM 13 MILES SOUTH SOUTHWEST OF MARTINSVILLE OR 3 MILES NORTHWEST OF STONEVILLE MOVING EAST SOUTHEAST AT 40 MPH. * SEVERE WEATHER IS EXPECTED TO REACH... STONEVILLE AROUND 615 PM EDT.. EDEN AROUND 625 PM EDT.. WENTWORTH AROUND 625 PM EDT.. DRAPER AROUND 630 PM EDT.. << CALL TO ACTION >> A TORNADO WATCH IS ALSO IN EFFECT FOR THE WARNED AREA. REMEMBER...SEVERE THUNDERSTORMS CAN AND OCCASIONALLY DO PRODUCE TORNADOES WITH LITTLE OR NO ADVANCED WARNING. MOVE INSIDE AND STAY AWAY FROM WINDOWS. ALSO...THIS STORM HAS A HISTORY OF PRODUCING ONE INCH HAIL. .END/DD
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 4:00 PM EDT, 2 hours 10 minutes earlier.
Area forecast discussion, Jun 3, 4:00 PM EDT, 2 hours 10 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 300 PM EST WED JUN 3 1998 SORRY FOR THE DELAY...DIDNT GO OUT WHEN I THOUGHT I SENT IT. DISCUSSION... ***KFCX RDA STILL UP AND LOOKING OK*** SFC FRNT REMAINING TO THE SOUTH IN NRN NC AND NW FLOW PROVIDING LTL MORE DOWNSLOPE TDY THEN YDAY...ALTOGETHER KEEPING THINGS QUITE SO FAR. TEMPS HAVE WARMED VERY NICELY AND DWPTS HAVE SNUCK UP A LTL. STILL BLV SOME CONVECTION COULD DEVELOP ALONG THE FRNT IN NC MTNS LATE THIS AFT...AS WELL AS PTS WESTWD...AND SPILL INTO THE REMAINDER OF MAINLY THE SRN HALF OF RNK CWA DURING THE EVE HRS. SPC COMING OUT WITH TOR WATCH TO CLIP EXTRM SW CRNR OF CWA AND THIS LOOKS OK GIVEN DEVELOPMENT IN SRN KY WHERE FRNT HAS LIFTED A LTL FRTHR NORTH. OVERALL PTRN DOMINATED BY STATIONARY FRNT WITH TRIGGERS PROVIDED BY S/WVS IN WRLY FLOW...BUT TIMING S/WVS VERY TRICKY. MDLS ALL IN DECENT AGRMNT WITH NOT MVG THE FRNT MUCH UNTIL MAYBE LATE FRI WITH SOME BLDG OF THE RDG AND NORTHWARD MVMT. WOULD LIKE TO SEE MORE OF A RDG NOW TO SUPPORT OVERNIGHT MCS SCENARIO SPC DISCUSSES BUT THAT LKLY TO STAY CLOSER TO FRNT. WITH THE XCPTN OF TMRW EPCT LATE AFT INTO EVE WILL BE BEST TIMING NEXT CUPL DAYS...WITH SOME DYNAMICS FROM 12Z TO 18Z OVR WRN HALF OF CWA FOR A CHC MOST OF THE DAY...AND WITH 850 FLOW WSW INSTEAD OF WNW SOME WEAK OVERUNNING COULD BRING SHWRS A LTL FURTHER N OF THE FRNT. THEREFORE WOULD LIKE TO SEE AT LEAST LOW CHC POPS FOR NRN PARTS TMRW...PRETTY MUCH ALL DAY...AND HIGH CHC TO LKLY POPS CLOSER TO FRNT IN SRN VA AND NW NC...NC MTNS MAY BE BEST PLACE TO GO LKLY THURS. GOOD CHC POPS PRBLY IN ORDER THRU FRI AND GUIDANCE SUPPORTS THESE KINDS OF NUMBERS. ROA 63/77/62/78 3555 LYH 60/77/60/78 2445 DAN 67/83/65/84 4555 BLF 59/72/59/73 3555 RNK 60/75/60/76 3555 BOO 55/71/56/73 5655 KEIGHTON
In the hours before
Special weather statement, Jun 3, 5:03 PM EDT, 1 hour 7 minutes before
VAZ010>017-022-032>034-043>046-058-059-040105- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 503 PM EDT WED JUN 3 1998 ...SEVERE THUNDERSTORM WATCH IN EFFECT UNTIL 1100 PM... THE NATIONAL WEATHER SERVICE HAS ISSUED A SEVERE THUNDERSTORM WATCH FOR MUCH OF SOUTHWEST AND SOUTH CENTRAL VIRGINIA. THE WATCH COVERS ALL AREAS FROM PULASKI...BLACKSBURG...ROANOKE...BEDFORD... LYNCHBURG AND APPOMATTOX SOUTHWARD TO THE NORTH CAROLINA BORDER. SCATTERED STRONG TO SEVERE THUNDERSTORMS MOVING INTO FAR SOUTHWEST VIRGINIA AT 500 PM WILL CONTINUE TO MOVE EASTWARD INTO THE NEW RIVER VALLEY BETWEEN 500 AND 700 PM...AND EAST OF THE BLUE RIDGE AFTER 600 PM THIS EVENING. SOME OF THESE STORMS WILL HAVE DAMAGING WIND AND LARGE HAIL. IF YOU ARE OUTDOORS...MOVE TO A PLACE OF SHELTER IMMEDIATELY IF A STORM APPROACHES. MOTORISTS SHOULD REMAIN ALERT FOR REDUCED VISIBILITIES DURING DOWNPOURS OF RAIN. STREETS MAY FLOOD QUICKLY. LISTEN TO NOAA WEATHER RADIO OR YOUR FAVORITE MEDIA OUTLET FOR FURTHER UPDATES OR POSSIBLE WARNINGS. JJ
Special weather statement, Jun 3, 5:09 PM EDT, 1 hour 1 minute before
NCZ001>006-018>020-040110- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 509 PM EDT WED JUN 3 1998 ...TORNADO WATCH UNTIL 1100 PM THIS EVENING... THE NATIONAL WEATHER SERVICE HAS ISSUED A TORNADO WATCH FOR ALL OF NORTHWESTERN NORTH CAROLINA...AND INCLUDES THE FOLLOWING COUNTIES: ALLEGHANY...ASHE...CASWELL...ROCKINGHAM...STOKES...SURRY...WATAUGA ...WILKES AND YADKIN. SCATTERED STRONG TO SEVERE THUNDERSTORMS IN FAR SOUTHWEST VIRGINIA AND EASTERN TENNESSEE WILL BE MOVING INTO THE NORTHWESTERN NORTH CAROLINA BETWEEN 530 AND 730 PM. A FEW OF THESE STORMS ARE EXPECTED TO HAVE DAMAGING WINDS AND LARGE HAIL...AND THERE IS A CHANCE THAT THEY MAY SPAWN TORNADOES. REMEMBER... A TORNADO WATCH MEANS THAT TORNADOES ARE POSSIBLE IN AND NEAR THE WATCH AREA. LARGE HAIL... DAMAGING WINDS... AND TORRENTIAL RAINFALL MAY ALSO OCCUR. BE READY TO SEEK A PLACE OF SAFETY IF A WARNING IS ISSUED FOR YOUR AREA. JJ
Local storm report, Jun 3, 5:20 PM EDT, 50 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
520 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
450 PM WYTHEVILLE VA 1.75 INCH HAIL
06/03/98 WYTHE GOLFBALL SIZE HAIL REPORTED
BY SPOTTER.
450 PM MAX MEADOWS VA 0.88 INCH HAIL
06/03/98 WYTHE NICKEL SIZE HAIL REPORTED
BY SPOTTER
453 PM WYTHEVILLE VA 0.75 INCH HAIL
06/03/98 WYTHE DIME SIZE HAIL REPORTED
BY HAM RADIO OPERATOR
AT I-81 AND RTE 52.Local storm report, Jun 3, 5:25 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM WYTHEVILLE VA 2.00 INCH HAIL
06/03/98 WYTHE REPORTED BY SPOTTER
500 PM MAX MEADOWS VA 1.25 INCH HAIL
06/03/98 WYTHE HAL-DOLLAR SIZE HAIL REPORTED
BY SPOTTERLocal storm report, Jun 3, 5:25 PM EDT, 45 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
525 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
500 PM WYTHEVILLE VA 2.00 INCH HAIL
06/03/98 WYTHE REPORTED BY SPOTTER
500 PM MAX MEADOWS VA 1.25 INCH HAIL
06/03/98 WYTHE HAL-DOLLAR SIZE HAIL REPORTED
BY SPOTTERLocal storm report, Jun 3, 5:57 PM EDT, 13 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
557 PM EDT WED JUN 3 1998
TIME (EDT) .....CITY LOCATION..... STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
551 PM STUART VA 1.00 INCH HAIL
06/03/98 WYTHE RADIO STATION REPORTED
QUARTER-SIZED HAIL
SJKThe office that day
Everything else NWS Blacksburg, VA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 5:59 PM EDT | Severe Thunderstorm Warning | RNK | Stokes | 51 min |
| Jun 3, 6:26 PM EDT | Tornado Warning | RNK | Rockingham | 44 min |
| Jun 3, 6:52 PM EDT | Severe Thunderstorm Warning | RNK | Caswell | 33 min |
| Jun 3, 7:45 PM EDT | Severe Thunderstorm Warning | RNK | Ashe | 50 min |
| Jun 3, 7:48 PM EDT | Tornado Warning | RNK | Ashe | 52 min |
Nearby
Severe Thunderstorm Warnings in North Carolina, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.